PMRGCAuk

Reasonable expectations after recent flare up?

Hi friends, about 3 weeks ago I wrote about a recent PMR flare up (my first) occurring after a bad head cold. My SED registered at 44, from 5, and I went back up to 15mg of pred (from 12). I have been at 15mg now for 2 weeks with about 75-85% reduced pain and fatigue from the height of the flare up. This is the same level of pain that I was experiencing prior to the flare up. The pain is manageable but is noticeable and present every day. Should I try to reduce this pain level further before resume my tapering or is this as low as it will go? What is a reasonable expectation? Thanks for any insights. Peter

16 Replies
oldestnewest

Hi Peter

When did you start the pred? I would be tempted to at minimum stay as I was and try and get inflammation under control. Have you been at a dose that helped? Some people need 20mg for PMR to just get it controlled. If you are getting symptoms you need to agree a plan with your Dr to remain at high dose for a few weeks.good luck.

Reply

Hi, I started Pred at the end of July- 20mg, down to 15mg for 2 weeks and then back to 20mg for 6 weeks. The pain never fully went away below 20mg. With each taper I found an acceptable plateau of acceptable pain. In hindsight I should have not accepted ths level of discomfort. I’m going to discuss this concern with my GP before resuming a tapering plan. Thanks to all for your advise and words of support. Will update as situation changes. Stick together and take care, Peter

1 like
Reply

Hi Peter,

Looking at your first post would say you either didn’t stay on the initial dose long enough (4weeks min) or your doctor had you reduce too quickly (again every 4 weeks is better). So I would say that your inflammation maybe has never been fully controlled and your recent flare was a combination of that fact and also your cold.

Think you need to discuss with doctor and maybe go higher for a few days -4 or 5 days should do - If you went up to 20mg, say, got to grips with things, you should then be able to drop back down to 15mg quite easily - and then reduce more slowly - say 1mg a month.

Reply

Hi Peter,

I had the very same thing recently. After 9 months of successful tapering I got a heavy cold and then all my original symptoms returned (CRP's back up to 36). I have upped my dose again by 2mg, but still feeling discomfort. I have the same dilemma, I am reluctant to go large again as I'm keen to get off the preds, but I fear I may have to.

Reply

Allowing a flare by refusing to take the dose of prd you need won't get you closer to getting off pred. You will need some pred as long as the underlying cause of the PMR is active and nothing you can do will change that. PMR comes when it wants, lasts as long as it wants and goes away when it wants. The pred is only managing the inflammation to allow you a relatively better quality of life in the meantime - it hasn't cured or changed anything about the real illness.

Reply

This is all part of the dilemma... how do you know the dose you need? I'm not refusing to take the dose I need, just I'm not sure I know what it is. If you go up in small increments will you notice an improvement? If you go large straight away then you have to drop in small amounts again, hence taking longer, and if I go higher, how much higher?

I get what you're saying but Knowing what steroids do to you, I still want to do all I can to Optimise the dosage I take.

Based on other comments on here, I think I've been lucky up til now as I've been tapering as instructed without any problems (in fact feeling full of energy), until I developed a cold a few weeks back and got a flare up.

Reply

If you go up a bit at a time it rarely works well because while you are looking for the right dose, things are getting worse so you will need more to clear things out.

You start with a dose that is probably too high and then reduce to find the right dose. It is called titration. That IS optimising your dose. You find the lowest dose that gives you the result you got at first. It can't be predicted as there are so many variables involved.

If you have a flare due to a cold or something you can often get away with taking, say, 5mg more for a week and dropping back to the dose you were at before. If on the other hand you developed a flare because you tried to reduce to too low a dose you drop back to the previous dose that worked.

Steroids don't do that much to you when you are at the sort of doses used for PMR:

medpagetoday.com/rheumatolo...

Plus, many of the so-called pred effects can/will happen with unmanaged PMR: weight gain, mood swings, osteoporosis, depression.

But there is absolutely no point in taking too little to manage the symptoms. All that happens is that the dripping tap of inflammation fills up the bucket and eventually overflows so that you are back at the start and in pain and immobile. Which either you put up with or you have to have a high dose again to get it under control. Which usually wipes out the perceived gain you tried to get by reducing too far/too fast.

You also have to remember that it is not a case of pred bad, no pred good. If you don't take an adequate dose of pred there will be unmanaged inflammation in your body, doing damage to blood vessels and other parts of the body and increasing the risk of developing peripheral vascular disease and cardiovascular problems as well as increasing your chances of developing certain cancers.

1 like
Reply

So glad to read your post! I have a horrible cold and cough. Taking Benzonatate. In 2nd week of taper from 12 to 11. PMR symptoms are lurking more than usual. I’m resting more. Leaving for Dallas on Thursday. Hopefully, cold will be better. It will be a week. I assume cold symptoms are worse because of compromised immune system.

Hope you work out the taper bugs to alleviate the pain.

1 like
Reply

Sandy1947 go back and read your post to me when I had the cold and was going to Alaska. I took your advice. And I just took great care of myself rested rested rested. water and more water. And I was okay. Now YOU will be fine in return for Dallas!

Reply

Thanks. Giving advice is easy! Taking it, not so much!

My dog is sick, too! She’s old, has the urge to go potty, can’t go, didn’t eat dinner last night or breakfast. I cooked turkey, organic carrots and apples. Put it in the food processor.

1 like
Reply

I am so sorry about your dog.. I think we've seen a photo. yes? ) As hard as it is..that dog /us love is so powerful. Dog lovers and their dogs are lucky..otherwise we couldn't put ourselves through getting to the time where we are loving old dogs. Thinking about you both.

Reply

Thanks for the thoughts! She didn’t eat my homemade, gourmet breakfast! I’ll call the vet.

Have a great day!

Reply

Hope you both feel better soon.

1 like
Reply

Thanks. Going to the vet at 11.

1 like
Reply

How are you ? How is your dog? Thinking about you.

Reply

If what you have is really PMR then I agree with DorsetLady. You need to be on the starting dose of 20mg to clear everything out and identify your personal guideline level of symptoms. Then you reduce SLOWLY (that doesn't mean 5mg at a time) to find the lowest dose that allows the same result as that starting dose. Early in PMR it is likely to be higher than later on your journey.

OTOH - is this a GP who diagnosed and is managing this? How experienced and knowledgeable are they?

Reply

You may also like...